Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Nov 18, 2020, 2:12 AM CST for 23 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2020, 2:12 AM CST (08:12 UTC)
- In effect from
- Nov 18, 2020, 9:00 AM CST
- Expired
- Nov 18, 2020, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
All 23 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 631 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911 WWUS83 KICT 180812 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 212 AM CST Wed Nov 18 2020 KSZ049>053-067>072-082-083-091>096-098-182315- /O.UPG.KICT.FW.A.0007.201118T1700Z-201119T0000Z/ /O.NEW.KICT.FW.W.0007.201118T1500Z-201119T0000Z/ Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua- 212 AM CST Wed Nov 18 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...050...051...052...053...067...068...069...070...071... 072...082...083...091...092...093...094...095...096 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 30 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ048-099-100-182315- /O.NEW.KICT.FW.W.0007.201118T1500Z-201119T0000Z/ Ellsworth-Montgomery-Labette- 212 AM CST Wed Nov 18 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM this morning to 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 26 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Jakub
2 follow-up statements
586 WWUS83 KICT 182026 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 226 PM CST Wed Nov 18 2020 KSZ048>053-067>072-082-083-091>096-098>100-190000- /O.CON.KICT.FW.W.0007.000000T0000Z-201119T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- 226 PM CST Wed Nov 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048... 049...050...051...052...053...067...068...069...070...071...072... 082...083...091...092...093...094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts of 45 to 50 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KED
027 WWUS83 KICT 190007 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 607 PM CST Wed Nov 18 2020 KSZ048>053-067>072-082-083-091>096-098>100-190115- /O.EXP.KICT.FW.W.0007.000000T0000Z-201119T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- 607 PM CST Wed Nov 18 2020 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...049...050...051...052...053...067... 068...069...070...071...072...082...083...091...092...093...094... 095...096...098...099 AND 100... Red Flag Warning criteria are no longer being met thus the warning was allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 18, 12:00 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Nov 18, 12:00 AM CST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1200 AM CST Wed Nov 18 2020 .SHORT TERM...(This evening through Friday night) Issued at 232 PM CST Tue Nov 17 2020 Stronger south to southwest boundary layer/surface flow will develop across central/eastern Kansas to the east of the deepening lee side trof on Wednesday. Westerly component downslope will aid in the warming across central Kansas. Wind speeds will flirt with or exceed advisory criteria over much of the area, with the highest confidence along/either side of the Kansas turnpike corridor. Russell looks to be the only site in record high jeopardy at 75 degrees. The persistent westerly flow will push the surface trof into central Kansas by Thursday afternoon. It will remain unseasonably warm though with not as much wind. A weak cold front will slip southward into Kansas during Friday with more baroclinicity and moisture discontinuity developing along it into Friday night. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 232 PM CST Tue Nov 17 2020 Better isentropic lift/elevated moisture transport will develop in vicinity of the quasi-stationary east/west oriented surface front to support scattered to numerous areas of rain and rain showers on Saturday. Some weak elevated instability may be present for thunder across far southern Kansas into Saturday evening. The GFS is stronger/further south with the upper trof coming out of the central Rockies across the Plains which phases with the northern stream shortwave on Sunday over the Midwest. In either scenario, be it the ECMWF or GFS, a cooler/drier regime looks to set in by Sunday night and Monday. KED && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1135 PM CST Tue Nov 17 2020 VFR conditions expected throughout the TAF period. Main concerns are LLWS tonight and strong winds tomorrow. LLWS will develop area wide tonight as 45-55kt southwesterly low level jet moves overhead. LLWS will drop off as strong surface winds develop tomorrow. Expect southerly surface winds to pick up toward tomorrow morning and especially by afternoon when gusts of 35-45kts will be possible. Confidence remains high that the strongest gusts will be focused near KICT and KHUT and will extend north to KSLN and east to KCNU. && .FIRE WEATHER... Issued at 232 PM CST Tue Nov 17 2020 Strong south to southwest winds and lower daytime humidity levels will result in very high and possibly extreme grassland fire danger across the area on Wednesday. The highest confidence is across south central Kansas and the Flint Hills during the afternoon hours. This is also where we have seen spot fires over the past several days. Please refer to the Fire Weather Watch for details. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 72 52 74 / 0 0 0 0 Hutchinson 45 73 52 75 / 0 0 0 0 Newton 45 72 52 74 / 0 0 0 0 ElDorado 45 71 53 73 / 0 0 0 0 Winfield-KWLD 45 72 54 74 / 0 0 0 0 Russell 44 76 49 76 / 0 0 0 0 Great Bend 44 75 50 76 / 0 0 0 0 Salina 45 74 52 76 / 0 0 0 0 McPherson 45 73 52 75 / 0 0 0 0 Coffeyville 43 71 52 74 / 0 0 0 0 Chanute 44 70 52 73 / 0 0 0 0 Iola 44 69 52 72 / 0 0 0 0 Parsons-KPPF 43 71 52 73 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CST Wednesday through Wednesday afternoon for KSZ049>053-067>072-082-083-091>096-098. Wind Advisory from 11 AM to 6 PM CST Wednesday for KSZ049>053- 067>072-082-083-091>096-098. && SHORT TERM...KED LONG TERM...KED AVIATION...KMB FIRE WEATHER...KED
Hazardous weather outlook, Nov 17, 3:01 PM CST, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 301 PM CST Tue Nov 17 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 301 PM CST Tue Nov 17 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Evening and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong south to southwest winds with gusts to around 45 mph and low daytime humidity levels will result in very high grassland fire danger area-wide on Wednesday afternoon. Some locations, especially over south central Kansas into the Flint Hills could see extreme grassland fire danger. Outdoor burning is not recommended. Please refer to the Fire Weather Watch and Wind Advisory for details. Southwest winds and warm temperatures could result in very high grassland fire danger levels again on Thursday afternoon across a portion of the Flint Hills and southeast Kansas. A few thunderstorms will be possible Saturday evening across southern Kansas. The storms are not expected to be severe. There is a slight chance for a light rain snow mix across central Kansas for late Saturday night into Sunday morning and across much of the area Sunday night. At this time, little if any snow accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:30 PM CST | Wind Advisory | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 25 hr |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.